Though the mechanism of the interaction is poorly understood, phenytoin absorption is reduced when given concomitantly with enteral tube feedings. This article reviews strategies that may help maintain phenytoin levels when enteral nutrition is required.

Though the interaction between enteral tube feeding and phenytoin was first described 30 years ago, the mechanism of the interaction is still poorly understood.1 One theory is that the drug can adhere to the plastic tubing when phenytoin is given via tube.2 Another possibility is that physical incompatibility with the enteral nutrition causes decreased absorption of phenytoin.2 It remains unclear which components of the enteral nutrition are most problematic or if there may be fewer interactions with some formulas versus others.2 Whatever the mechanism, phenytoin absorption is reduced when given concomitantly with tube feedings to such an extent that phenytoin serum levels may be reduced as much as 50 to 75%, leaving the patient at risk for seizures.3 Additionally, there is not a standard approach to managing this drug-nutrition interaction, though there are some strategies that may help maintain therapeutic phenytoin levels when enteral nutrition is necessary.

The first and most important intervention is to stagger the administration of phenytoin to separate it as much as possible from the tube feedings. Ideally, the feeds should be held for 1–2 hours before and after each phenytoin dose with adequate tube flushes before and after phenytoin administration.2,3,4 If the feeding schedule is continuous, the tube feeding rate will have to be increased for the remaining time to ensure that the patient receives the required calories.3,4 Since immediate release phenytoin must be administered multiple times daily, holding continuous tube feeds 2 to 3 times daily may result in a rate of feeding the patient cannot tolerate. One method described in the literature for continuous feeding is to make a slurry with extended release phenytoin capsules and administer it just once daily.4 As long as the micro crystal particles are not crushed when making the slurry, the extended release properties should be maintained enough to administer phenytoin once daily. Staggering doses from feeding times is much easier with bolus feeding, but clear communication with nursing staff is important to ensure patients receive all phenytoin doses and the required amount of nutrition.

Even with separating phenytoin from tube feeds, the phenytoin dose will still likely need to be substantially increased to maintain therapeutic serum levels once tube feeding is started. If the patient has been stabilized on a therapeutic oral or intravenous dose, it is common clinical practice to start with a 50% empiric increase in dose once enteral nutrition is initiated. It is also important to remember to reduce the dose if tube feeds are held, stopped or if the phenytoin administration route is changed to oral or IV. Phenytoin serum levels must be followed closely and the dose adjusted as needed to maintain therapeutic levels. It may also be useful to measure free phenytoin levels if possible, as many patients requiring enteral nutrition have some degree of malnutrition and altered protein binding with phenytoin due to hypoalbuminemia. Free phenytoin levels are a more accurate way to determine if the level is therapeutic in nutritionally complex patients, though they are not always available or cost effective.

The final factor to consider is the type of phenytoin formulation to use. If the patient has been taking extended release capsules once daily, this usually is converted to immediate release phenytoin that should be divided two to three times daily. The available immediate release formulations are phenytoin suspension or phenytoin chewable tablets. If phenytoin suspension is selected and dispensed as a bulk product, it is very important for the nurse to shake the bottle vigorously and give the dose immediately. It is difficult to get the drug evenly distributed in suspension, and if the nurse neglects to shake well each time, the drug concentration may be higher in the bottom of the bottle in comparison to the top, which would likely result in inconsistent serum levels.

If unit dose suspension is available, however, this problem can be avoided.4 In general, chewable tablets are preferable to bulk phenytoin suspension for a more consistent and uniform dose. However, crushed tablets are more likely than the suspension to clog small bore tubes.

If a patient's phenytoin levels continue to be problematic after having tried the above interventions, intravenous phenytoin or fosphenytoin may be reasonable alternatives until the patient tolerates oral meds. Another option may be discontinuing phenytoin and changing to another antiepileptic medication. As always, it is important to remember to treat the patient and not the lab values. Therefore, consider the patient's overall history, seizure risk, other medications, and long-term nutrition plan when making recommendations and decisions about managing phenytoin and tube feeds.

1.
Bauer
LA
.
Interference of oral phenytoin absorption by continuous nasogastric feedings
.
Neurology
.
1982
;
32
(
5
):
570
2
.
PubMed PMID: 6803191
.
2.
Au Yeung
SC
,
Ensom
MH.
Phenytoin and enteral feedings: does evidence support an interaction?
.
Ann Pharmacother
.
2000
;
34
(
7–8
):
896
905
.
PubMed PMID: 10928402
.
3.
Beckwith
MC
,
Barton
RG
,
Graves
C
.
A guide to drug therapy in patients with enteral feeding tubes: dosage form selection and administration methods
.
Hospital Pharmacy
.
2004
;
39
(
3
):
225
237
.
4.
Gilbert
S
,
Hatton
J
,
Magnuson
B
.
How to minimize interaction between phenytoin and enteral feedings: two approaches
.
Nutr Clin Pract
.
1996
;
11
(
1
):
28
31
.
PubMed PMID: 8700059
.